New York, 2014

Flash Flooding in New York, August 12, 2014

August 12, 2014 · NWS BUF · 3 events in 1 county or zone

Thunderstorms trained across the southern tier during the late evening hours. This resulted in two- to two-and-a-half inches of rain in a narrow line extending from near Salamanca to Ellicottville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms trained across the southern tier during the late evening hours. This resulted in two- to two-and-a-half inches of rain in a narrow line extending from near Salamanca to Ellicottville. Numerous roads were inundated and/or closed. Some of the specific reported received included: Hungry Hollow Road and Killbuck Roads in Salamanca; Humphrey, Reacher and Great Valley Roads in Humphrey; and Bankerstand Road and Route 98 in Franklinville. In Allegany State Park, flooding was reported at the Cain Hollow campground with one road washed out and several roads and cabins flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 12, 4:39 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 12, 4:39 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
539 PM EDT TUE AUG 12 2014

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT WITH A PERIOD OF SHOWERS
AND THUNDERSTORMS. LOW PRESSURE WILL MOVE TO QUEBEC TONIGHT THEN
STALL THROUGH FRIDAY AND KEEP AN UNSETTLED PATTERN ACROSS OUR REGION
WITH COOL TEMPERATURES AND OCCASIONAL SHOWERS. TEMPERATURES WILL
BEGIN TO MODERATE BY THE WEEKEND AS LOW PRESSURE FINALLY MOVES AWAY
FROM THE AREA...ALTHOUGH A WEAK FRONT MAY PRODUCE A FEW WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A NARROW AREA OF BINOVC ACROSS WESTERN NY HAS ALLOWED SURFACE
TEMPERATURES TO CLIMB INTO THE MID 70S WITH SOME INSOLATION. OF
EQUAL IMPORTANCE IS MID LEVEL HEIGHT FALLS AND COOLING...WHICH
HAVE STEEPENED LAPSE RATES ENOUGH TO YIELD SBCAPE OF 1000-1500J/KG
ACROSS WESTERN NY DESPITE THE LIMITED SURFACE HEATING. 0-6KM BULK
EFFECTIVE SHEAR IS ON THE ORDER OF 40 KNOTS ACROSS WESTERN NY. THE
COMBINATION OF INSTABILITY...SHEAR...AND DEEP LAYER FORCING
SUPPORTS THUNDERSTORMS GROWING UPSCALE INTO SHORT LINE SEGMENTS
WITH AN ATTENDANT RISK OF ISOLATED DAMAGING WIND GUSTS. SOME
STORMS MAY ALSO PRODUCE ENOUGH RAIN TO RESULT IN MINOR POOR
DRAINAGE FLOODING WITH PWAT OF AROUND 1.75 INCHES. SOME OF THE
STRONGER CORES MAY ALSO PRODUCE A MARGINAL RISK OF LARGE HAIL.
THIS RISK WILL ONLY BE AROUND FOR A FEW HOURS INTO EARLY EVENING
MAINLY FROM THE GENESEE VALLEY WESTWARD WHERE SURFACE INSTABILITY
HAS BEEN REALIZED. AS THE LINE MOVES EAST LATER THIS EVENING IT
WILL QUICKLY RUN OUT OF INSTABILITY ACROSS CENTRAL NY AND THE
NORTH COUNTRY WHERE CLOUD COVER HAS BEEN IN PLACE ALL DAY.

RADAR IMAGERY AT AROUND 530 PM SHOWS A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM NORTH TO SOUTH FROM BUFFALO TO
JAMESTOWN. THIS IS MOVING ENE AT ABOUT 20 MPH. THIS IS IN
ASSOCIATION WITH A PRE-FRONTAL TROUGH JUST AHEAD OF THE MAIN COLD
FRONT...WITH PLENTY OF SUPPORT FROM SEASONABLY STRONG DPVA AHEAD
OF THE SHARP MID LEVEL TROUGH OVER THE CENTRAL LAKES. THIS BAND OF
CONVECTION WILL GRADUALLY WEAKEN DURING THE EVENING HOURS...BUT
THERE STILL MAY BE A FEW STRONG STORMS WITH GUSTY WINDS AND HEAVY
RAINS.

BEHIND THE EVENING LINE OF CONVECTION...EXPECT A PERIOD OF MAINLY
DRY WEATHER TO DEVELOP ACROSS WESTERN NY FOR AT LEAST SEVERAL
HOURS. BY LATE TONIGHT THE BASE OF THE MID LEVEL TROUGH AND
ADDITIONAL VORTICITY MAXIMA WILL ENTER THE REGION WITH AN
INCREASING RISK OF SHOWERS AGAIN. THERE WILL ALSO BE SOME LAKE
ENHANCEMENT LATE TONIGHT AND EARLY WEDNESDAY MORNING EAST OF LAKE
ERIE AS LAKE INDUCED EQUILIBRIUM LEVELS CLIMB TO AROUND 30K
FEET...SUPPORTING SHOWERS AND PERHAPS EVEN A THUNDERSTORM.

FARTHER EAST...THE EVENING LINE OF CONVECTION WILL TEND TO BROADEN
INTO A WIDER AREA OF SHOWERS BY MIDNIGHT...THEN MOVE ONLY SLOWLY
EAST ACROSS THE EASTERN LAKE ONTARIO REGION THROUGH EARLY WEDNESDAY.
THIS WILL ALLOW FOR SOMEWHAT HEAVIER RAIN TO FALL...WITH BASIN
AVERAGE AMOUNTS OF 1-1.5 INCHES LIKELY ACROSS THE EASTERN LAKE
ONTARIO REGION ESPECIALLY IN UPSLOPE ZONES OF THE SOUTHERN TUG HILL
AND SOUTHWEST FOOTHILLS OF THE ADIRONDACKS. IT HAS BEEN RELATIVELY
DRY OVER THE PAST 5 DAYS...SO RIVERS WILL HANDLE THIS WITH LITTLE
IMPACT. SOME MINOR POOR DRAINAGE FLOODING IS POSSIBLE IF ANY
EMBEDDED CONVECTION TRAINS.

ON WEDNESDAY THE MORE PERSISTENT RAIN EAST OF LAKE ONTARIO WILL END.
SCATTERED SHOWERS ASSOCIATED WITH THE BASE OF THE MID LEVEL TROUGH
WILL CROSS THE REGION FROM WEST TO EAST DURING THE MORNING...EXITING
THE FAR WEST EARLY AND REACHING EAST OF LAKE ONTARIO BY LATE MORNING
OR MIDDAY. THERE MAY STILL BE SOME BRIEF LAKE ENHANCEMENT FOR AN
HOUR OR TWO EAST OF LAKES ERIE AND ONTARIO NEAR THE TIME OF THE
TROUGH PASSAGE. BY AFTERNOON EXPECT THE LAKE PROCESS TO FLIP...WITH
STABLE LAKE SHADOWS DEVELOPING WITH PEAK HEATING. THIS WILL ALLOW A
FEW DIURNALLY DRIVEN SHOWERS TO DEVELOP INLAND FROM THE LAKES...
MOST LIKELY ALONG A CONVERGENCE ZONE FORECAST TO DEVELOP FROM THE
NIAGARA FRONTIER TO THE NORTHERN FINGER LAKES. EXPECT COVERAGE TO BE
RELATIVELY SPARSE DURING THE AFTERNOON.

HIGH TEMPERATURES ON WEDNESDAY WILL BE 5-8 DEGREES BELOW AVERAGE...
WITH LOW TO MID 70S AT LOWER ELEVATIONS AND UPPER 60S ACROSS HIGHER
TERRAIN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
WE WILL BE UNDER THE INFLUENCE OF THE CLOSED UPPER LOW OVER SOUTHERN
QUEBEC THROUGH THE PERIOD. ALTHOUGH TOUGH TO PIN POINT BEST AREAS
FOR PRECIPITATION IN THIS PATTERN...THERE LOOKS TO BE AMPLE MOISTURE
AND SUFFICIENT COLD AIR ALOFT TO SUPPORT DIURNALLY DRIVEN
CONVECTION...ESPECIALLY ACROSS THE NORTH COUNTRY WHICH WILL BE
CLOSER TO THE UPPER LOW CENTER AND BETTER MOISTURE FIELD. WILD CARD
WITHIN THIS COLD CYCLONIC FLOW PATTERN WILL BE THE POTENTIAL FOR
LAKE INDUCED PRECIPITATION. ALTHOUGH THERE WILL BE SOME POTENTIAL
WEDNESDAY NIGHT/THURSDAY MORNING...THE GREATER LIKELIHOOD WILL BE
EAST/SOUTHEAST OF LAKE ONTARIO THURSDAY NIGHT INTO FRIDAY MORNING
WHEN THE COLDEST 850 MB AIR NEARING +4C SETTLES ACROSS THE REGION.
PERSISTENT DRY AIR CUTTING UNDERNEATH OF THE UPPER LOW WILL LIKELY
LIMIT THE ACTIVITY OFF LAKE ERIE.

TEMPERATURES THROUGH THE PERIOD SHOULD AVERAGE A SOLID 10 TO 15
DEGREES BELOW NORMAL WITH THURSDAY BEING THE COLDEST DAY WITH HIGHS
IN THE 60S...AND ONLY 50S OVER THE HIGHER TERRAIN.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MEDIUM RANGE MODELS SEEM TO BE A BIT MORE IN LINE WITH THE SHORTWAVE
ENERGY FORECAST TO DROP THROUGH THE GREAT LAKES REGION SATURDAY
NIGHT THROUGH SUNDAY. THIS GIVES A BIT MORE CONFIDENCE TO ADDING OR
INCREASING PRECIPITATION PROBABILITIES DURING THIS TIME FRAME.

CHANCES FOR ADDITIONAL SHOWERS PROBABLY STICKS AROUND SUNDAY NIGHT
BEFORE THE ATMOSPHERE DRIES SUFFICIENTLY. LOWER CONFIDENCE DEVELOPS
LATER IN THE PERIOD AS DIFFERENT DATA SETS SUGGESTING EITHER MID
LEVEL RIDGING...OR POSSIBLY MORE SHORTWAVE ENERGY MOVING INTO THE
REGION. CONTINUITY FORECAST WAS DRY AND WILL LEAVE IT THAT WAY AS
ECMWF SUGGESTS A DRIER SCENARIO.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
A BAND OF CONVECTION IS MOVING ACROSS WESTERN NY AND WILL BRING A
1-3 HOUR PERIOD OF TSRA AND BRIEF REDUCTIONS TO MVFR/IFR
CONDITIONS INCLUDING KBUF-KIAG-KJHW. THIS WILL MOVE EAST AND CROSS
THE GENESEE VALLEY INCLUDING KROC DURING THE 22Z- 01Z TIME
FRAME...THEN SLOWLY WEAKEN AND BROADEN INTO A LARGER AREA OF RAIN
WITH A FEW EMBEDDED THUNDERSTORMS OVERNIGHT EAST OF LAKE ONTARIO.
THIS WILL CONTINUE TO PRODUCE AREAS OF MVFR/IFR IN THAT AREA
INCLUDING KART.

BEHIND THE AREA OF CONVECTION...A PERIOD OF IFR CIGS APPEARS LIKELY
AGAIN OVERNIGHT ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER AND
FINGER LAKES WITH MOIST LOW LEVEL UPSLOPE FLOW. BOUNDARY LAYER
MIXING AND CLOUD COVER SHOULD PREVENT MUCH IN THE WAY OF
FOG...ALTHOUGH A FEW HILLTOPS MAY GET INTO LOCAL FOG IF THE STRATUS
LAYER INTERSECTS THE TERRAIN.

ON WEDNESDAY THE LOW CIGS ACROSS THE HIGHER TERRAIN WILL IMPROVE TO
MVFR BY LATE MORNING WITH FURTHER IMPROVEMENT TO VFR BY AFTERNOON.
STEADIER RAIN EAST OF LAKE ONTARIO EARLY WITH LOCAL MVFR/IFR WILL
TAPER OFF. ANOTHER BROKEN BAND OF SHOWERS WILL MOVE INTO WESTERN NY
VERY EARLY WEDNESDAY MORNING THEN PROGRESS EAST ACROSS THE AREA
DURING THE DAY WITH A BRIEF PERIOD OF MVFR. SCATTERED SHOWERS AND
ISOLATED THUNDER WILL DEVELOP DURING THE AFTERNOON INLAND FROM THE
LAKES BUT COVERAGE SHOULD REMAIN RATHER SPARSE WITH VFR PREVAILING
IN MOST PLACES DURING THE AFTERNOON.

OUTLOOK...
THURSDAY AND FRIDAY...VFR WITH A CHANCE OF MVFR IN SHOWERS
ESPECIALLY EAST OF THE LAKES.
SATURDAY...VFR.
SATURDAY NIGHT AND SUNDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
MODERATE SOUTHERLY WINDS AT THE EAST END OF LAKE ONTARIO WILL
GRADUALLY DIMINISH THIS EVENING. WINDS WILL BECOME MORE WESTERLY AND
INCREASE LATE TONIGHT AND WEDNESDAY BEHIND A COLD FRONT AND PRODUCE
ANOTHER PERIOD OF SMALL CRAFT ADVISORY CONDITIONS ON BOTH LAKES ERIE
AND ONTARIO. WINDS AND WAVES WILL DIMINISH FROM WEST TO EAST LATER
WEDNESDAY NIGHT AS THE PRESSURE GRADIENT RELAXES. WINDS MAY INCREASE
AGAIN DURING THE DAY THURSDAY WITH COLD AIR ALOFT ALLOWING FOR STEEP
LAPSE RATES AND EFFICIENT MOMENTUM TRANSFER OF STRONGER WINDS TO THE
SURFACE.

CONDITIONS WILL BECOME MARGINALLY SUPPORTIVE OF WATERSPOUTS
WEDNESDAY MORNING ON LAKE ERIE...AND MORNING THROUGH EARLY AFTERNOON
ON LAKE ONTARIO. A BETTER CHANCE OF WATERSPOUTS WILL OCCUR LATE
WEDNESDAY NIGHT THROUGH FRIDAY MORNING AS THE COOLEST AIR ALOFT
CROSSES THE LOWER LAKES. WATERSPOUTS ARE MOST COMMON IN AND NEAR
BANDS OF LAKE EFFECT CLOUDS AND SHOWERS WHERE LOW LEVEL CONVERGENCE
IS MAXIMIZED.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 5 AM WEDNESDAY TO 2 AM EDT THURSDAY
         FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM 10 AM TO 8 PM EDT WEDNESDAY FOR
         LEZ020.
         SMALL CRAFT ADVISORY FROM 5 AM WEDNESDAY TO 2 AM EDT
         THURSDAY FOR LOZ042-043.
         SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
         LOZ044-045.
         SMALL CRAFT ADVISORY FROM 10 AM WEDNESDAY TO 5 AM EDT
         THURSDAY FOR LOZ044-045.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...APFFEL/HITCHCOCK
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...APFFEL/HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Aug 12, 7:30 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
830 AM EDT TUE AUG 12 2014

NYZ001>004-010>014-019>021-085-131230-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
830 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. A FEW STORMS MAY ALSO PRODUCE
LOCALLY HEAVY RAINFALL AND RESULT IN MINOR FLOODING OF POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005>008-131230-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
830 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND SCATTERED THUNDERSTORMS WILL PICK UP IN INTENSITY LATER
THIS EVENING THROUGH WEDNESDAY MORNING. A FEW AREAS MAY SEE ENOUGH
RAIN TO RESULT IN MINOR FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-131230-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
830 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON
AND EVENING. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND
LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW WATERSPOUTS ARE POSSIBLE ON LAKES ERIE AND ONTARIO FROM
WEDNESDAY THROUGH FRIDAY AS UNSEASONABLY COOL AIR CROSSES THE WARM
LAKES. WATERSPOUTS ARE MOST LIKELY IN AND NEAR LAKE EFFECT CLOUDS
AND SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Local storm report, Aug 12, 4:27 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
527 PM EDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     MARINE TSTM WIND BUFFALO                 42.88N  78.90W
08/12/2014  M52 MPH          LEZ041             NY   COAST GUARD

&&

EVENT NUMBER BUF1400312

HITCHCOCK
Special weather statement, Aug 12, 4:37 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
537 PM EDT TUE AUG 12 2014

NYZ001-010-122230-
ERIE NY-NIAGARA NY-
537 PM EDT TUE AUG 12 2014

...A STRONG THUNDERSTORM MOVING ACROSS THE AREA...

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 30
  KNOTS...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR AMHERST...AND MOVING
  NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  LOCKPORT...
  RAPIDS...
  GASPORT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4334 7849 4305 7847 4296 7877 4315 7885

REYNOLDS
Local storm report, Aug 12, 4:47 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
547 PM EDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     2 NW BUFFALO            42.91N  78.89W
08/12/2014                   ERIE               NY   CITY OFFICIAL

            LARGE TREE DOWN ON THE WEST SIDE

&&

EVENT NUMBER BUF1400313

HITCHCOCK
Special weather statement, Aug 12, 5:00 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
600 PM EDT TUE AUG 12 2014

NYZ012-020-021-085-122300-
ALLEGANY NY-CATTARAUGUS NY-ERIE NY-WYOMING NY-
600 PM EDT TUE AUG 12 2014

...A LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS UP TO 30 KNOTS...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM SPRINGVILLE TO ALLEGANY PARK...AND MOVING EAST
  AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  OLEAN...
  ASHFORD HOLLOW...
  SPRINGVILLE...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4199 7887 4255 7888 4262 7817 4200 7815

REYNOLDS
Special weather statement, Aug 12, 5:35 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
635 PM EDT TUE AUG 12 2014

NYZ002-011-012-122330-
GENESEE NY-ORLEANS NY-WYOMING NY-
635 PM EDT TUE AUG 12 2014

...LINE OF THUNDERSTORMS MOVING INTO ORLEANS...GENESEE...AND WYOMING
COUNTIES...

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MEDINA TO
  JAVA CENTER...AND MOVING NORTHEAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
THESE STORMS WILL ALSO PRODUCE LIGHTNING STRIKES AND WIND GUSTS UP
TO 35 MPH.

LAT...LON 4337 7846 4338 7844 4338 7800 4275 7799
      4253 7808 4253 7843

HITCHCOCK
Special weather statement, Aug 12, 6:00 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
700 PM EDT TUE AUG 12 2014

NYZ020-021-130000-
ALLEGANY NY-CATTARAUGUS NY-
700 PM EDT TUE AUG 12 2014

...LINE OF STRONG THUNDERSTORMS OVER THE SOUTHERN TIER...

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES
  NORTH OF RUSHFORD TO ALLEGANY PARK...AND MOVING NORTHEAST AT 40
  MPH. DOPPLER RADAR INDICATES THAT AROUND 1.5 INCHES OF RAIN HAS
  FALLEN OVER THE PAST 90 MINUTES.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
THESE STORMS WILL ALSO PRODUCE LIGHTNING STRIKES AND A FEW WIND
GUSTS UP TO 35 MPH.

LAT...LON 4200 7903 4252 7848 4252 7795 4199 7838
      4199 7888

HITCHCOCK

The radar

The Buffalo radar (KBUF), 71 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Cattaraugus

When
August 12, 6:20 PM EST to 11:00 PM EST
Where
Cattaraugus County, 1.23 mi N of Franklinville to 0.41 mi NW of Cadiz
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.348, -78.452

Flash Flood, Cattaraugus

When
August 12, 7:00 PM EST to 11:00 PM EST
Where
Cattaraugus County, 3.9 mi SSE of Quaker Bridge to 2.88 mi SSE of Quaker Bridge
Cause
Heavy Rain
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
42.018, -78.850

Flash Flood, Cattaraugus

When
August 12, 7:00 PM EST to 11:00 PM EST
Where
Cattaraugus County, 2.29 mi ESE of Humphery Center to 1.2 mi NNW of Sugartown
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.213, -78.482

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541621, 541622, 541623.